I have been taking treatment for my hep. c
I take the pills and shots. the last dr. visit i had i found out my red blood cell count was low. my blood count was a 9. i have to go back in 3 weeks. is this real low? has any one eles had to deal with this?
Yes, if your hemoglobin is at 9.0 right now, it’s pretty low. Has the doctor discussed starting you on a drug called ‘Procrit’? This is an injectable drug that boosts bone marrow production of red blood cells/hemoglobin so that you can remain on full dose HCV drugs. It’s the oral drug ribavirin that causes hemoglobin to drop like that, by the way.
How much ribavirin do you take each day?
How do you feel; are you short of breath? Headaches? Cough? Tired?
About 25-30% of people treating will develop hemolytic anemia during treatment which sounds like what you are experiencing. Ribavirin can destroy red blood cells and hemoglobin is the part of the red blood cell that carries oxygen to your body. As Bill mentioned the number 9 is most likely your hemoglobin and your doctor should be intervening which usually means prescribing procrit.
If your hemoglobin is at 9 then it is not acceptable to wait for three weeks to do something or to run another lab. If he is experienced in treating hep c he would generally not want to reduce your ribavirin unless there was no other option because lowering your meds will also decrease your chance of responding well to the meds.
I as well as many others here have suffered from this type of treatment induced anemia. It has to be managed properly and carefully monitored. Is your doctor a general practitioner or is your doc a liver specialist (gastroenterologist I or hepatologist)?
How many weeks have you been treating? have you had any viral load tests since starting and if so what was the result at what week of treatment?
Seriously... it's common for hemoglobin to drop while on treatment, however a hemoglobin of 9 is low and no wonder you're tired. The lower the hemoglobin the less oxygen you have in your blood so when you exert yourself, you notice it.
As Dave said...waiting 3 weeks is an astounding response on the part of your doctor. I don't want to be alarming, however your hemoglobin requires careful monitoring at this point, particularly if it's going to continue to drop. I'd be interested in the answers to the questions Dave asked you. What was your viral load when you started treatment, when did your doctor run tests so far and what were the results?
I would start asking for copies of you blood test results and for copies of any you've had so far.
I echo what the fellows have said so far on procrit - it's a common response to hemoglobin dropping too low - it works to bring it back up again so that you can continue to take your treatment drugs to combat your HCV. The thing is, Procrit doesn't work very fast - can take 3-5 weeks. So the need to intervene sooner than later is important. Most knowledgeable docs are intervening once you drop below 10.0 and some before that so that it doesn't get too low in the first place. Yes, it's another injection but you can handle that and it will make you feel less tired once it kicks in and starts working.
Perhaps a call to your doc about this, a concern about your hemoglobin dropping further over the next few weeks and a request that he consider adding procrit to the mix to bring things back up?
I would definitely call your doctor right now and tell him that you'd like Procrit right away. If he doesn't understand that HCV patients are often prescribed this then try to find a hemotologist who understands. If he puts it off too long you could end up in the ER getting transfusions. Procrit is a viable alternative to dose reducing which we dont want to do as it is imperative especially in the first 12 weeks we get to UND and then stay there.
Please..........do as the others said and call (oh but dont tell him folks on the internet told you or his head will spin around and explode - just tell him you researched it and found out it is very common to be treated in this fashion and maybe he could confer with a secondary more experienced Hep doc. A second opinion is usually always considered to be perfectly fine by any doctor worth their salt).
I agree with what the other members have suggested. A hgb of 9 needs some intervention and diligent monitoring. Also, once the Dr. starts you on Procrit to boost it up, you will still need weekly monitoring with blood tests. You want it to go up, but not too high either.
No doubt you're feeling the drag of such a low hgb, but you will see a noticeable improvement, usually within a couple weeks, if not sooner.
IMHO, if your current Dr. doesn't take some action to address this, seek out a new one - it's that important.
My hgb dropped to 9.7 on treatment. My doctor, who is neither a GI or Hep doc, did not think this required intervention despite my very difficult symptoms which nearly caused me to give up treatment. Thanks to the people on this forum (pretty much the same people who have responded to you), I got the courage to advocate for myself and I literally pleaded with my doctor to give me Procrit. He was very reluctant and told me it probably wouldn't help. He wanted to wait yet another 2 weeks to see if the number kept dropping. I had already been under 10 for a month and was feeling terrible and practically non-functional. After lots of begging, he finally gave it to me. It has made a WORLD of difference. I am functional again and my hemoglobin is at 11. I inject it once every two weeks because once a week made it rise too high.
Good luck and I hope you get the help you need and deserve!
My hgb also dropped very soon after I started treatment (from 13.4 to 9.2) in 3-4 weeks. My DR. requires a cbc every week now. Also cut my Ribo from 6 per day to 4 per day..hgb went up to 10.3 but has dropped to 10.1 now, still on less Ribo. My point is I must get a cbc every week for duration of treatment (study) or until my hgb goes to 12. Hope our blood gets redder. Good luck.
I don't know when mine started dropping but i don't go to the doctors a lot and this time they said my red blood cell count was 8. But i feel fine.. But i do think that this loss of red blood cells was from my period cuz i lose a lot of blood on my period and i get a lot of cramps. ._. The doctor told me i had to start taking pills for a year once they find out what was causing the red blood cell to decrease. I'm only 12 so i don't know what will happen to me... but i don't want to get shots. I just got my hpv shot last week so yeah..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.